Hail, St. Charles
- When
- June 4, 3:00 PM CST to 3:05 PM CST
- Where
- St. Charles County, 1.07 mi N of Ft Zumwalt to 1.37 mi E of Ft Zumwalt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.815, -90.682
A cold front moved through the region, triggering showers and thunderstorms. Some of the storms produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A cold front moved through the region, triggering showers and thunderstorms. Some of the storms produced large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 4, 2:30 PM CST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 330 PM CDT MON JUN 4 2012 .SHORT TERM... ISSUED AT 316 PM CDT MON JUN 4 2012 (TONIGHT) SURFACE LOW IS JUST NORTHWEST OF ST. LOUIS AS OF 19Z...AND INCREASING INSTABILITY AND CONVERGENCE NEAR THIS FEATURE HAS FINALLY INITIATED THUNDERSTORMS. SCATTERED STRONG TO OCCASIONALLY SEVERE STORMS SHOULD CONTINUE TO MIGRATE SE ALONG BOUNDARY THAT STRETCHES FROM THE LOW INTO SE PARTS OF OUR CWA...FUELED BY MLCAPES 2000-3000 J/KG POOLED ALONG AND WEST OF BOUNDARY. HAVE ISSUED SEVERE THUNDERSTORM WATCH #353 FOR CENTRAL AND SE PARTS OF OUR CWA...INCLUDING STL METRO...THROUGH 03Z...ALTHOUGH THREAT WILL PROBABLY EXIT OUR CWA DURING THE EARLY EVENING HOURS. OTHERWISE...HOT AND HUMID WEATHER EARLY THIS EVENING WILLL GIVE WAY TO COOLER AND DRIER AIR ADVECTING INTO REGION FROM THE NORTHEAST OVERNIGHT. LOWS WILL BE IN THE MID 50S FAR EAST TO THE LOW 60S OVER CENTRAL AND SOUTHERN MO. BYRD/TRUETT && .LONG TERM... ISSUED AT 316 PM CDT MON JUN 4 2012 (TUESDAY-MONDAY) SHORT AND MEDIUM RANGE MODELS REMAIN IN FAIRLY GOOD AGREEMENT THAT STRONG OMEGA BLOCK WILL KEEP THE UA PATTERN LOCKED DOWN ACROSS THE CONUS INTO THURSDAY. AS HAS BEEN ADVERTISED FOR SEVERAL DAYS THIS SHOULD MEAN TRANQUIL EARLY JUNE WEATHER FOR THE CWA...WITH RELATIVELY MILD DAYS...SEASONABLY COOL NIGHTS...AND LITTLE IF ANY THREAT OF RAIN. GIVEN THE DRY NATURE OF THE AMS AND LACK OF SOIL MOISTURE HAVE TRIED TO DEPICT A FAIRLY PRONOUNCED DIURNAL TEMP SWING...WITH DAYTIME TEMPS A DEGREE OR TWO ABOVE GUIDANCE AND MINS NEAR THE 12Z MOS...WHICH IS SEVERAL DEGREES COOLER THAN GUIDANCE OF THE LAST COUPLE OF DAYS. HEADING INTO THE LAST PART OF THE WEEK THE UPPER LOW OVER THE CANADIAN MARITIMES FINALLY NUDGES EAST...WHICH ALLOWS RIDGING TO BUILD INTO THE MISSISSIPPI VALLEY. TEMPERATURES SHOULD BEGIN TO INCREASE BY FRIDAY AND INTO NEXT WEEKENED AS PERSISTENT E-NE WINDS OF TUESDAY-THURSDAY ARE REPLACED BY A MORE SOUTHERLY FLOW...AND LATEST GUIDANCE SEEMS TO DEPICT THIS TREND WELL. PRECIPITATION THREAT SHOULD ALSO REMAIN QUITE LOW DURING THE PATTERN SHIFT. THERE IS AGREEMENT THAT A SHORTWAVE WILL BE TOP AND FLATTEN RIDGE ON FRIDAY...AND WE ARE GETTING TO THAT TIME OF YEAR WHERE WE NEED TO KEEP AN EYE OUT FOR RIDGE-RUNNING THUNDERSTORM COMPLEXES. HOWEVER WITH DYNAMICS OF THIS FEATURE STILL FOCUSED SO FAR N WILL MAINTAIN DRY FORECAST AT THIS TIME. ONE FEATURE OF NOTE IS UPPER LOW THAT GETS STUCK BENEATH THE PLAINS RIDGE OVER THE NEXT 24 HOURS. MEDIUM RANGE MODELS DRIFT THIS LOW EAST FOR THE REST OF THIS WEEK...WITH MOVEMENT PICKING UP A BIT OF A NORTHWARD COMPONENT BY THE START OF NEXT WEEK AS IT IS CAPTURED BY WEST SIDE OF UPPER RIDGE. WILL NOT INTRODUCE ANY PRECIPITATION YET WITH THIS FEATURE GIVEN UNCERTAINTY ON ITS EXACT MOVEMENT...BUT IT BEARS WATCHING. TRUETT && .AVIATION... ISSUED AT 1242 PM CDT MON JUN 4 2012 SURFACE LOW NEAR KUIN AS OF 17Z AND SHOULD CONTINUE TO TRACK TO THE SOUTHEAST THIS AFTERNOON. STILL TRYING TO DETERMINE IF AND WHEN STORMS WILL DEVELOP WITH THIS SYSTEM...FOR NOW JUST KEPT VCNTY TSTORM MENTION AT METRO AREA TAFS...BUT DRY FOR KUIN AND KCOU. OTHERWISE...MAIN FORECAST ISSUE WILL BE THE WINDS DUE TO SURFACE LOW TRACK. SOUTHWEST TO WEST WINDS TO GRADUALLY VEER TO THE NORTHWEST...THEN NORTH AND EVENTUALLY TO THE NORTHEAST OVER TIME. WINDS AND CLOUDS TO DIMINISH LATE THIS EVENING...THEN WILL SEE THEM PICKUP ONCE AGAIN BY MID MORNING ON TUESDAY...WITH A FEW DIURNAL CU. SOME CONCERN ABOUT LIGHT FOG TONIGHT IN THE RIVER VALLEYS DUE TO INVERSION AND LIGHT WINDS...SO ADDED TEMPO MENTION FROM 08Z TO 12Z FOR KSUS AND KCPS. SPECIFICS FOR KSTL...SURFACE LOW NEAR KUIN AS OF 17Z AND SHOULD CONTINUE TO TRACK TO THE SOUTHEAST THIS AFTERNOON. STILL TRYING TO DETERMINE IF AND WHEN STORMS WILL DEVELOP WITH THIS SYSTEM...FOR NOW JUST KEPT VCNTY TSTORM MENTION AT KSTL FROM 21Z TO 00Z. OTHERWISE...MAIN FORECAST ISSUE WILL BE THE WINDS DUE TO SURFACE LOW TRACK. WEST WINDS TO GRADUALLY VEER TO THE NORTHWEST BY 21Z...THEN NORTH AND EVENTUALLY TO THE NORTHEAST BY 00Z. WINDS AND CLOUDS TO DIMINISH LATE THIS EVENING...THEN WILL SEE THEM PICKUP ONCE AGAIN BY 16Z TUESDAY...WITH A FEW DIURNAL CU. SOME CONCERN ABOUT LIGHT FOG TONIGHT IN THE RIVER VALLEYS DUE TO INVERSION AND LIGHT WINDS...BUT FEEL THAT KSTL SHOULD SEE ENOUGH MIXING THAT FOG WILL NOT BE AN ISSUE AT KSTL. BYRD && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 341 PM CDT MON JUN 4 2012 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-051200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 341 PM CDT MON JUN 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL OCCUR LATE THIS AFTERNOON AND EARLY THIS EVENING OVER EAST CENTRAL AND SOUTHEAST MISSOURI...AS WELL AS PARTS OF SOUTHERN ILLINOIS. LARGE HAIL AND DAMAGING WINDS CAN BE EXPECTED WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION HAS BEEN REQUESTED OVER EAST CENTRAL AND SOUTHEAST MISSOURI...AS WELL AS SOUTHERN ILLINOIS...FOR THE SEVERE WEATHER THREAT LATE THIS AFTERNOON AND EARLY THIS EVENING. TRUETT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
306 PM CDT MON JUN 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL HARDIN 39.16N 90.62W
06/04/2012 E0.25 INCH CALHOUN IL TRAINED SPOTTER
STRONG WINDS ALSO REPORTED BUT NO DAMAGE SEEN.
&&
TESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
312 PM CDT MON JUN 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM HAIL 1 SW HARDIN 39.15N 90.64W
06/04/2012 E0.88 INCH CALHOUN IL TRAINED SPOTTER
&&
GOSSELINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
326 PM CDT MON JUN 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM HAIL JERSEYVILLE 39.12N 90.33W
06/04/2012 E0.25 INCH JERSEY IL LAW ENFORCEMENT
&&
TESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
359 PM CDT MON JUN 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM HAIL O'FALLON 38.78N 90.71W
06/04/2012 E0.25 INCH ST. CHARLES MO TRAINED SPOTTER
&&
JPThe St Louis radar (KLSX), 13 km away, was scanning. The volume nearest the first event began at 21:00 UTC.
13 hail, 2 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds blew down several power lines.
There were numerous reports of large hail in Cottleville, including one inch hail on the campus of St. Charles Community College.
Hail mostly the size of quarters, but a few were golfball sized near the intersection of I-64/Hwy 40 and Boones Crossing.
Thunderstorm winds blew down a six inch diameter tree as well as several power lines near the intersection of Clarkson Road and Clayton Road.
Large hail up to ping pong ball size fell across Ballwin. An eleven year old girl sustained minor injuries to her head and arm due to the large hail.
Hail fell at the intersection of Hillsboro Road and Bridleridge Crossing Spur.
Several reports of large hail with the largest hail reported at the intersection of Rock Creek Road and W 4 Ridge Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393519, 393520, 393521, 393523, 393522, 393524, 395184, 395183, 395188, 395186, 395187, 395190, 395192, 395195, 395196.